Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Northern Indiana

May 26, 2001LaPorte County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 26, 2001, 4:11 PM CDT for LaPorte County, Starke County, Indiana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2001, 4:11 PM CDT (21:11 UTC)
Expired
May 26, 2001, 4:50 PM CDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties LaPorte County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:42 PM CDTThunderstorm WindKnox, INTree down across road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 262112
SVRFWA
INC091-149-262150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
411 PM CDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA

* UNTIL 450 PM CDT(450 PM EST)

* AT 411 PM CDT(411 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF NORTH JUDSON...
  MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WANATAH
  KNOX
  HAMLET
  KINGSFORD HEIGHTS
  KINGSBURY
  WESTVILLE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4146 8694 4118 8693 4120 8650 4160 8656

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 26, 3:00 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SAT MAY 26 2001

PRIMARY FCST CONCERN IS TSRA CHC FOR EARLY TONIGHT AND SVR
POTENTIAL.

LATEST WV IMAGERY INDICATED 5H LOW CNTR OVR W CNTRL IL...WITH ONE
SHORTWAVE PIVOTING INTO NRN IN AND A SECOND SHORTWAVE EXTENDING TO
SRN IL. SFC LOW PRES CNTR WAS NEAR KPIA...WITH A SFC TROF EXTENDING
SE TO N CNTRL KY. STRONG MOISTURE CONVERGENCE AND LI VALUES TO MINUS
4 WERE ALG TROF AXIS. AREA OF STRATIFORM RAIN IN ASSOCIATION WITH
LEAD SHORTWAVE WAS OVR NRN IN AND LWR MI...WITH CONVECTION SCT OVR
IL AND CNTRL AND SRN IN IN ASSOCIATION WITH SFC TROF AND
SECOND SHORTWAVE.

IN THE MID LVLS...MODELS PIVOT 5H LOW OVR RGN TONIGHT...THEN LIFT IT
SLOWLY NEWRD NEXT COUPLE OF DAYS.  ETA AND NGM HAVE TRENDED FARTHER
NE WITH THIS FEATURE...WHILE AVN HAS BEEN FAIRLY CONSISTENT AND ITS
SOMEWHAT SLOWER SOLUTION IS PREFERRED.  ETA AND AVN IN DECENT
AGREEMENT WITH SHIFTING SFC LOW EWRD INTO NW IN THIS EVENING...THOUGH
SFC LOW IS FARTHER S AT PRESENT THEN PROGGED.  MODELS THEN LIFT LOW
NEWRD OVR NEXT COUPLE OF DAYS. BASED ON ABOVE...LAST ROUND OF
WIDESPREAD CONVECTION SHOULD OCCUR TONIGHT.  VWP AND WLCI3 PROFILER
INDICATE DECENT MID LVL WND FIELD WITH 35 TO 40 KNOTS FM 2K FT
THROUGH MID LVLS.  CLOUD COVER AND RAIN HAVE ENABLED AIRMASS TO RMN
FAIRLY STABLE THUS FAR...BUT VIS IMAGERY INDICATING SOME BREAKS TO
THE S AND SW.  IF AIRMASS CAN DESTABILIZE LATE AFT...A FEW SEVERE
STORMS COULD BE POSSIBLE GIVEN WND FIELD AND LOW WEB BULB ZERO
HEIGHTS.  A WK MID LVL DISTURBANCE SCRAPING SRN SXNS OF CWFA ON
SUN COULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS GIVEN COLD AIR
ALOFT AND LEFT OVR MOISTURE...BUT CONVECTION SHOULD BE SCT IN
NATURE...SO WL KEEP POPS IN 30 TO 40 PERCENT RANGE.  WL HOLD ON TO
LOW CHC POPS FOR EARLY SUN NIGHT...THEN WL OPT FOR DRY MEMORIAL DAY.

AS FOR TEMPS...FWC AND MAV NUMBERS IN GOOD AGREEMENT AND WL STAY
CLOSE.  FWC HIGHS HAVE BEEN MUCH TOO WARM OF LATE...BUT WL ONLY
TRIM SLIGHTLY NEXT COUPLE OF DAYS GIVEN INCREASING AMOUNTS OF
SUNSHINE.

AS FOR THE EXTD...MRF AND ECMWF BOTH SWING 5H TROF ACRS RGN
ON THU AND FRI...SO WL INTRODUCE CHC POPS.

.IWX...NONE.

BARJENBRUCH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:36 PM CDTSevere Thunderstorm WarningIWXCass34 min
May 26, 3:55 PM CDTTornado WarningIWXMiami55 min
May 26, 4:25 PM CDTSevere Thunderstorm WarningIWXWabash35 min
May 26, 4:38 PM CDTTornado WarningIWXWabash42 min
May 26, 4:49 PM CDTTornado WarningIWXHuntington31 min
May 26, 5:20 PM CDTTornado WarningIWXAllen40 min
May 26, 5:54 PM CDTTornado WarningIWXAllen16 min
May 26, 6:05 PM CDTTornado WarningIWXDeKalb35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.